Skip to Content

Will a single dose of Varubi stop vomiting for days?

Medically reviewed by Leigh Ann Anderson, PharmD. Last updated on March 2, 2021.

Official Answer

by Drugs.com

One dose of Varubi (rolapitant) has a long duration of action for up to five days to help reduce delayed nausea and vomiting due to chemotherapy ("chemo"). Normally you would take this medicine on day 1 of your chemotherapy. Take this medicine exactly as your doctor tells you to take it.

How are Varubi tablets given?

  • You normally take two 90-mg Varubi tablets (180 mg total) by mouth about one to two hours before you receive your chemo (anti-cancer medicine).
  • You will take Varubi with other anti-nausea medicines on Day 1 of your chemotherapy cycle. Be sure not to take Varubi more than once every 14 days.
  • You can take Varubi tablets with or without food.
  • Varubi is also available as an intravenous (IV) formulation.

Related: Varubi dosing

Chemotherapy-induced nausea and vomiting can sometimes be delayed after receiving your anticancer (chemo) treatment. The start of the feeling of nausea and vomiting, when it is delayed, usually does not start until 24 hours or more after you get your chemo. This feeling can last for several days and can be debilitating.

Nausea and vomiting that occurs from 1 to 5 days after the start of chemotherapy is referred to as delayed nausea and vomiting, and it can result in serious health complications.

How well does Varubi work?

In three clinical studies in over 2,400 patients, one dose of Varubi, as part of an anti-nausea regimen, was proven to help prevent delayed nausea and vomiting due to moderately- or highly-emetogenic chemotherapy. In these studies, over 70% of patients met the complete response endpoint (no vomiting or administration of rescue medication in the delayed phase, 25 to 120 hours).

There are many chemotherapeutic drugs considered high- or moderately emetogenic. Highly emetogenic chemotherapy (nausea and vomiting occurring in 90% or more of patients) includes medicines such as cisplatin or dacarbazine, and the combination of anthracycline and cyclophosphamide. Moderately emetogenic chemotherapy (occurring in 30% to 90% of patients) includes agents such as doxorubicin, carboplatin, and irinotecan.

What is Varubi?

Varubi is classified as a substance P/neurokinin 1 (NK1) receptor antagonist used in combination with other medicines to help prevent delayed nausea and vomiting associated with certain cancer treatments. It blocks the actions of chemicals in the body that lead to nausea and vomiting.

Related: Varubi side effects (in detail)

This is not all the information you need to know about Varubi (rolapitant) for safe and effective use and does not take the place of talking to your doctor about your treatment. Review the full Varubi information here, and discuss this information and any questions you have with your doctor or other health care provider.

References
  • Varubi (rolapitant). [product information]. TerSera Therapeutics. Accessed March 2, 2021 at https://documents.tersera.com/varubi/VarubiPrescribingInformation.pdf
  • Rapoport BL, Chasen MR, Gridelli C, et al. Safety and efficacy of rolapitant for prevention of chemotherapy-induced nausea and vomiting after administration of cisplatin-based highly emetogenic chemotherapy in patients with cancer: two randomized, active-controlled, double-blind, phase 3 trials. Lancet Oncol. 2015;16(9):1079-89.
  • Schwartzberg LS, Modiano MR, Rapoport BL, et al. Safety and efficacy of rolapitant for prevention of chemotherapy-induced nausea and vomiting after administration of moderately emetogenic chemotherapy or anthracycline and cyclophosphamide regimens in patients with cancer: a randomised, active-controlled, double-blind, phase 3 trial. Lancet Oncol. 2015;16(9):1071-78.
  • Hesketh P, et al. Emetic risk of single intravenous antineoplastic agents in adults. Table: in Prevention and treatment of chemotherapy-induced nausea and vomiting in adults. Up to Date. Accessed March 3, 2021 at https://www.uptodate.com/contents/prevention-and-treatment-of-chemotherapy-induced-nausea-and-vomiting-in-adults#H31

Related Medical Questions

Drug Information

Related Support Groups